Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 49, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jul 23, 2021, 3:29 PM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 23, 2021, 4:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WHUS51 KBOX 231929
SMWBOX
ANZ230-251-232030-
/O.NEW.KBOX.MA.W.0049.210723T1929Z-210723T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
329 PM EDT Fri Jul 23 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Boston Harbor...
Massachusetts Bay and Ipswich Bay...
* Until 430 PM EDT.
* At 329 PM EDT, a severe thunderstorm was located near Salem, moving
south at 15 knots.
HAZARD...Wind gusts 34 knots or greater and large hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves. Large hail could result in
structural damage.
* Locations impacted include...
Boston Harbor, Beverly Harbor, Boston Light, Marblehead Neck, Broad
Sound, Quincy Harbor and Minot Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor immediately until this storm passes.
Wind gusts 34 knots or greater, large hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.
&&
LAT...LON 4229 7063 4224 7081 4224 7090 4221 7092
4221 7097 4239 7103 4240 7100 4243 7100
4244 7099 4248 7090 4256 7093 4255 7087
4257 7082
TIME...MOT...LOC 1929Z 339DEG 14KT 4255 7096
HAIL...>.75IN
WIND...>34KTS
$$
LocontoWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 23, 1:55 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 23, 1:55 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 155 PM EDT Fri Jul 23 2021 .SYNOPSIS... A disturbance drops south from Canada today, bringing increasing clouds and a chance of showers or thunderstorms. High pressure over the Ohio Valley builds east toward New England, moving overhead Saturday. This will bring us mild days and cool nights today and Saturday along with low humidity and mainly dry weather. Unsettled pattern returns Sunday with chances for showers and thunderstorms each afternoon. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 150 PM Update: Isolated showers, with a few rogue thunderstorms have developed across the South Coast/Inner Cape vicinity, southern Hartford County with somewhat more robust thunderstorms across southern VT and NH expected to move southward into our northern MA counties shortly. Additional storms should increase in number mainly across the eastern third of the forecast area (thinking again mainly Worcester/Windham Counties east to the eastern MA coast. Have added small hail and gusty wind wording to the zone forecast - given the low wet bulb zero heights around 8000', it won't take much of a reflectivity core aloft to produce small hail. But again, thinking mostly SPSable type storms but can't rule out a SVR or two if a tall updraft develops. Previous update from 11 AM: Pleasant start to the day so far across Southern New England with strong sunshine underway, with cooler temperature profiles aloft associated with the cold pool of an mid-/upper-level trough. Current temps already into the 70s for most of SNE as of this writing. Adjusted hourly temps by blending in some of the bias-corrected HRRR guidance. Will see a sea- breeze get going closer to noontime near the eastern MA coast that will keep temps from climbing much after it sets in, but did opt to raise high temperatures up a couple degrees given the milder start. Focus for the afternoon turns to the potential for t-storm development. Though dewpoints are on the low side for late-July, the cooler pocket of air aloft should offset that from an atmospheric-stability standpoint. Given this cool pocket of air aloft, mid-level lapse rates are currently on the steeper side of typical for late-July at around 6.5 C/km both per regional RAOBs and SPC's mesoanalysis. Progged surface- based CAPEs off most models are in the 800-1300 J/kg range. While fixed layer 0-6km shear is around 40 kt near the South Coast, decreasing trends are expected as the trough and its stronger mid-to upper level winds weaken to an extent. The bigger questions are on the net storm coverage and the start time. To the first point, NW surface winds today should limit convergence, though the exception is on the warmer/western end of the eastern MA sea breeze where most of the convective-permitting models blossom the greatest coverage of storms today. Thinking isolated SE- moving storms around 18-19z (2-3 PM) increasing in coverage toward scattered 20-00z (4-8 PM) especially from a Worcester MA/Westerly RI line eastward to the Metrowest/Route 128 corridor, possibly as far east as Greater Boston/eastern MA coast including the Inner Cape. Coverage probably trends toward something isolated or a shut-out entirely across western MA and Tolland/Hartford Counties. So reduced PoPs slightly toward isolated for these western locales, but maintained scattered- storm coverage from Worcester County into Windham/much of RI eastward to the eastern MA coast. Local gusty winds possible in stronger storms and given the low wet- bulb zero heights, steeper lapse rates in mid- levels and still fairly strong upper to anvil-level winds, several instances of at least small hail looks to be a greater risk than what we typically see in July. Never really say never but am not thinking severe-storm potential is necessarily that high today, but favoring more of the pop-up whack-a-mole, several- SPS sort of t-storm setup. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Overview... Upper trough lingers near Srn New England tonight, then moves east out to sea on Saturday. Midwest high pressure moves over New England Saturday, then offshore late in the day. Details... Tonight... Upper cold pool remains in the neighborhood through the night, but the loss of daytime heating will diminish support for convection. Expect any showers/thunder to dissipate early at night. Clearing skies and light wind will allow for radiational cooling overnight. Dew points in the 50s inland and near 60 along the coast. Expect temperatures to be near the dew point and near the colder sets of guidance. Expect late night min temps in the 50s, except around 60 in urban areas. Saturday... High pressure overhead will provide subsidence and fair weather. Moisture cross-sections continue to show a potential cloud layer between 700-mb and 800-mb, although dry layers below and above. Expect sunshine in the morning, with diurnal clouds forming toward midday and afternoon, but no precipitation as convective parametrs are unfavorable. Mixing reaches to at least 800-mb and possibly 775-mb. Temps at 800- mb will be equiv to 11C to 13C at 850-mb, supporting max sfc temps in the upper 70s and lower 80s. Light winds will again allow sea breezes to form, keeping coastal areas a little cooler than the interior. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Highlights... * Best shot of rain and thunderstorms comes Sunday and Sunday night. Drier conditions return later in the day Monday * Warmer and more humid air returns starting Sunday and into next week Details... Sunday and Sunday night... A mid level shortwave moves out of the Great Lakes into New England on Sunday, flattening the ridge and bringing with it a surge of moisture that will fuel showers and thunderstorms. As the warm front lifts through on Sunday surface dewpoints surge back into the upper 60s or low 70s but moisture also returns through the entire column; PWATs rebound to over 1.75 inches. Notably, though dewpoints surge Sunday, temperatures do not. Even with a much warmer airmass overhead (850 mb temps rising from ~10C on Saturday to ~15C on Sunday) high temperatures will be near or even slightly below what they were on Saturday thanks to abundant cloudcover and poor mixing of the boundary layer. The difference will be a much muggier feel to the air on Sunday. This poor mixing may also limit how much of the low level jet overhead mixes down; it will be breezy, but the strongest gusts will be over the Cape and Islands, 20 to 30 mph though can't rule out some higher gusts to 40 mph. Showers and thunderstorms move in with the warm front's arrival, overspreading most of southern New England by late morning. We have plenty of moisture available with good forcing for ascent, and instability is there as well, on the order of 1000-1500 J/kg of CAPE. Bulk shear values are marginal, near 30 kts, but lapse rates are poor which would help to limit strong updrafts and storm strengthening. Gusty winds and downpours are possible with any storms. Monday through Thursday... Shower and thunderstorms will come to an end behind the cold front which drops through sometime on Monday ushering in a marginally drier airmass, but won't see much relief from the humidity. Showers come to an end later Monday but we remain beneath an essentially stationary broad upper trough through at least Thursday; no uninterrupted stretch of high pressure in sight. Thus, off and on rain chances will continue as shortwaves periodically rotate through the trough. Fortunately it's looking like a "more dry than wet" situation through around Wednesday with high temperatures back in the 80s. Confidence is low beyond this timeframe, but there are signals that our next more formidable frontal system may approach around Wed/Thu bringing a better chance of rain. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Rest of Today: High confidence. While VFR most of the time, southeast moving iso/sct TSRA to develop in the ~19-00z window (VCTS mention) mainly near and east of ORH to FMH. Still think western MA/CT Valley airports have a lesser chance at TSRA Light NW winds near the interior, but will see sea- breeze develop in eastern MA around noontime. Tonight: High confidence. Any showers or storms diminish by 02z if not sooner to VFR. Potential for patchy fog, with confidence in development and coverage on the low side as areas that received rains today stand a better chance for overnight fog. Light SW winds. Saturday: High confidence. VFR. SW winds 3-6 kt most TAFs, with sea-breeze developing around 10 AM-1 PM for KBOS. Isolated shower or thundershower near the South Coast and RI but too remote a chance to include in TAFs. Saturday Night: High confidence thru 06z, then trends moderate. VFR continues to prevail thru ~06z. Thereafter warm front arrives after 06z, with increasing/lowering clouds toward MVFR or possible IFR west of ORH. Thinking mainly SHRA, but rumble of thunder possible. South winds 3-6 kt. KBOS TAF...High confidence in TAF. Possible TSRA between 19-00z; VCTS mention but will amend if a more imminent threat. KBDL TAF...High confidence in TAF. Less confidence in t-storm coverage, if any develop would be between ~19-23z. Outlook /Saturday Night through Tuesday/... Saturday Night: VFR. Chance SHRA. Sunday: Mainly VFR, with local IFR possible. Breezy. Chance SHRA. Sunday Night: Mainly VFR, with local IFR possible. Breezy. Chance SHRA, isolated TSRA. Monday: VFR. Breezy. Monday Night: VFR. Tuesday: VFR. Slight chance SHRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. A disturbance moving down from the St Lawrence Valley will bring a few showers/thunderstorms, mainly this afternoon and evening. Fairly light winds over land will allow onshore seabreezes nearshore during midday and afternoon. High pressure over the OH Valley builds east into New England tonight. Mainly dry weather tonight and Saturday. Winds less than 15 kt and seas less than 4 feet through Saturday. /Outlook /Saturday Night through Tuesday/... Saturday Night: Winds less than 25 kt. Sunday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Sunday Night: Moderate risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, isolated thunderstorms. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/BW NEAR TERM...WTB/Loconto/BW SHORT TERM...WTB LONG TERM...BW AVIATION...Loconto MARINE...WTB/Loconto/BW
Hazardous weather outlook, Jul 23, 4:32 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 432 AM EDT Fri Jul 23 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-240845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 432 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 432 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 23, 1:20 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 PM EDT Fri Jul 23 2021
CTZ002-231800-
Hartford CT-
120 PM EDT Fri Jul 23 2021
...DEVELOPING STRONG THUNDERSTORM IN SOUTHWEST HARTFORD COUNTY...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southington, moving southeast at 10 mph.
Penny size hail and winds in excess of 30 mph will accompany this
storm. Occasional cloud to ground lightning can also be expected.
Locations impacted include...
New Britain, Bristol, Southington, Newington, Farmington, Berlin,
Rocky Hill and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4174 7281 4164 7268 4163 7271 4161 7271
4159 7275 4158 7276 4157 7280 4155 7282
4157 7285 4155 7285 4156 7288 4156 7295
4160 7293 4164 7294 4165 7299
TIME...MOT...LOC 1719Z 325DEG 10KT 4163 7286
LocontoSpecial weather statement, Jul 23, 2:28 PM EDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Boston/Norton MA 228 PM EDT Fri Jul 23 2021 MAZ004-005-026-231900- Northwest Middlesex County MA-Central Middlesex County MA- Northern Worcester MA- 228 PM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX COUNTY... At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over Nashua, moving south at 15 mph. Penny size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Lowell, Billerica, Chelmsford, Dracut, Tewksbury, Westford, Pepperell, Tyngsborough, Groton, Littleton, Ayer, Harvard, Boxborough and Dunstable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Frequent lightning was occurring. Lightning can strike far away from the storm. Go inside a building or vehicle. Wait at least 30 minutes until after the storm has passed to resume outdoor activities. && LAT...LON 4270 7130 4260 7122 4250 7156 4270 7162 TIME...MOT...LOC 1826Z 338DEG 12KT 4273 7150 Gaucher/AL
Special weather statement, Jul 23, 3:04 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
304 PM EDT Fri Jul 23 2021
MAZ005>007-231930-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
304 PM EDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX COUNTY...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boxford, or near North Andover, moving south at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Peabody, Beverly, North Andover, Danvers, North Reading, Ipswich,
Lynnfield, Middleton, Georgetown, Boxford, Hamilton, Newbury,
Groveland, Topsfield, Rowley and Wenham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4256 7080 4255 7090 4255 7092 4254 7095
4253 7105 4273 7107 4275 7092
TIME...MOT...LOC 1902Z 345DEG 15KT 4267 7099
Gaucher/ALThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:28 PM EDT | Special Weather Statement | BOX | Middlesex | 32 min |
| Jul 23, 2:49 PM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 11 hr |
| Jul 23, 3:04 PM EDT | Special Weather Statement | BOX | Essex | 26 min |
| Jul 23, 3:28 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk | 47 min |
| Jul 23, 4:41 PM EDT | Special Weather Statement | BOX | Essex | 34 min |
| Jul 23, 4:57 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 63 min |
| Jul 23, 5:23 PM EDT | Special Weather Statement | BOX | Bristol | 52 min |
| Jul 23, 5:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jul 23, 6:09 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Plymouth | 26 min |
| Jul 23, 6:25 PM EDT | Special Weather Statement | BOX | Plymouth | 50 min |
| Jul 23, 6:32 PM EDT | Special Weather Statement | BOX | Worcester | 43 min |
| Jul 23, 6:42 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 48 min |
| Jul 23, 7:28 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 34 min |
| Jul 23, 4:48 PM EDT | Special Weather Statement | BOX | Bristol, Providence | 42 min |
| Jul 23, 5:43 PM EDT | Special Weather Statement | BOX | Bristol, Newport | 47 min |
| Jul 23, 1:20 PM EDT | Special Weather Statement | BOX | 40 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.